Alert archive / Utah / Red Flag Warnings in 2008
Red Flag Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jul 29, 2008, 7:47 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2008, 7:47 PM MDT (01:47 UTC)
- Expired
- Jul 30, 2008, 2:00 AM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KSLC 300147 RFWSLC RED FLAG WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 747 PM MDT TUE JUL 29 2008 UTZ420-422>424-434-300800- /O.NEW.KSLC.FW.W.0030.080730T0147Z-080730T0800Z/ GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- WEST CENTRAL DESERTS AND MOUNTAINS- 747 PM MDT TUE JUL 29 2008 ...RED FLAG WARNING IN EFFECT UNTIL 2 AM MDT WEDNESDAY FOR DRY LIGHTNING AND GUSTY WINDS IN FIRE WEATHER ZONES 420...434 AND 422 THROUGH 424... THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 2 AM MDT WEDNESDAY. A WEATHER DISTURBANCE WILL INTERACT WITH AN UNSTABLE AND SOMEWHAT MOIST AIR MASS AND BRING SCATTERED THUNDERSTORMS AND GUSTY WINDS TO THE WARNING AREA. WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED TO CONTINUE IN THE DESERTS AND GUSTS OF 30 TO 40 MPH IN THE WASATCH FRONT. STRONGER THUNDERSTORMS WILL PRODUCE SIGNIFICANT CLOUD TO GROUND LIGHTNING AND STRONG WINDS GUSTS THROUGH 2 AM. IN ADDITION HUMIDITY LEVELS WILL BE BELOW 20 PERCENT MUCH OF THE EVENING WITH ONLY LOCAL AREAS OF WETTING RAIN. A RED FLAG WARNING MEANS THAT SEVERE FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. $$ TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 29, 3:49 PM MDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 29, 3:49 PM MDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 349 PM MDT TUE JUL 29 2008 .SYNOPSIS...A WEAK PACIFIC SYSTEM WILL CROSS THE AREA LATE TODAY AND TONIGHT WITH A DRIER BUT VERY WARM SOUTHWESTERLY FLOW FOR WEDNESDAY THROUGH FRIDAY. A MORE MOIST AIRMASS IS EXPECTED TO MOVE INTO THE REGION BEGINNING SATURDAY. && .DISCUSSION...RIDGE AXIS HAS SHIFTED EAST OF THE FORECAST AREA THIS AFTERNOON AHEAD OF AN UPPER TROUGH MOVING ACROSS THE PACIFIC NORTHWEST. THIS IS ALLOWING MOISTURE TO MOVE IN...AND GOES PW ESTIMATES HAVE JUMPED BY AN AVERAGE OF .3 INCHES OVER WESTERN UTAH...ALLOWING FOR CONVECTION TO DEVELOP OVER EASTERN NEVADA AND INTO FAR WESTERN UTAH. HOWEVER...THESE STORMS HAVE BEEN QUITE HIGH BASED AS SURFACE DEWPOINTS REMAIN QUITE LOW. THEREFORE...BELIEVE COVERAGE OF MEASURABLE PRECIPITATION WILL BE ISOLATED OVER THE WEST DESERTS AND HAVE LOWERED POPS SLIGHTLY FOR THIS EVENING. GUSTY WINDS WITH THESE STORMS DO SEEM TO BE A THREAT...PARTICULARLY OVER THE WEST DESERTS. ELSEWHERE...THE WARM AIRMASS IS ALLOWING FOR ABOVE CLIMO TEMPS OVER NORTHERN UTAH AND WARM BUT MORE SEASONABLE TEMPERATURES OVER SOUTHERN UTAH. THE RETURN OF MOISTURE SHOULD BE SHORT LIVED AS THE PACIFIC TROUGH MOVES INTO CANADA TOMORROW...ALLOWING HIGH PRESSURE CENTERED OVER THE FOUR CORNERS TO BUILD AND BECOME THE DOMINANT WEATHER FEATURE OVER THE REGION. THIS WOULD RESULT IN A DRYING AND WARMING TREND THROUGH FRIDAY...WITH SOME MAXES AROUND 100 DEGREES POSSIBLE ALONG THE WASATCH FRONT. THOUGH THE AIRMASS WOULD TEND TO BE DRY...ISOLATED CONVECTION OVER THE HIGHER TERRAIN CANNOT BE RULED OUT. WHILE EVENING AND OVERNIGHT RUNS OF THE GFS AND ECMWF WERE NO LONGER INDICATING MOISTURE RETURNING TO THE REGION THIS WEEKEND...THE 12Z RUNS NOW SHOW A DECENT RETURN OF MOISTURE TO SOUTHERN UTAH SATURDAY AND INTO NORTHERN UTAH BY SUNDAY AS FLOW ALOFT BECOMES MORE SOUTHERLY IN RESPONSE TO A PACIFIC NORTHWEST TROUGH MOVING ONSHORE. BOTH THE MODELS ALSO SHOW A MORE SUBSTANTIAL MOISTURE SURGE BY TUESDAY. THE GFS RUN IS NOTICEABLY DIFFERENT FROM THE ENSEMBLE MEAN...AND THAT COMBINED WITH THE LACK OF RUN-TO-RUN CONSISTENCY IS LIMITED FORECASTER CONFIDENCE. THE PREVIOUS PACKAGE HAD ABOVE CLIMO POPS FOR THE WEEKEND AND EARLY NEXT WEEK AND FEW CHANGES WERE MADE IN THE AFTERNOON PACKAGE. && .AVIATION...WINDS AT THE SLC TERMINAL ARE STILL EXPECTED TO SWITCH TO NORTHWESTERLY...BUT THIS WILL BECOME INCREASINGLY UNLIKELY IF IT DOES NOT OCCUR BY 23Z DUE TO STRENGTHENING SOUTHERLY GRADIENT. OTHERWISE...AN APPROACHING SYSTEM WILL BRING A 20 PERCENT CHANCE OF THUNDERSTORMS TO SLC AND VICINITY THROUGH LATE THIS EVENING...WITH THE MAIN THREAT BEING GUSTY AND ERRATIC WINDS. PREVAILING CIGS WILL REMAIN ABOVE 6000FT AGL. && .FIRE WEATHER...A WEAK WEATHER SYSTEM WILL MOVE ACROSS THE STATE TONIGHT. SURFACE CONDITIONS INDICATE THE LOWER PORTIONS OF THE ATMOSPHERE REMAIN VERY DRY ACROSS NORTHERN UTAH AHEAD OF THIS SYSTEM...WITH MOISTURE REMAINING VERY HIGH BASED. ALTHOUGH VIRGA ACCOMPANIED BY STRONG DOWNBURST WINDS CAN BE EXPECTED ACROSS NORTHERN UTAH THIS EVENING...LIMITED INSTABILITY SHOULD ALLOW FOR ONLY ISOLATED COVERAGE OF DRY LIGHTNING. AS SUCH HAVE HELD OFF IN ISSUANCE OF RED FLAG WARNING AT THIS TIME. FURTHER SOUTH ACROSS CENTRAL AND SOUTHERN UTAH...WHERE MOISTURE IS A BIT MORE PLENTIFUL...SCATTERED THUNDERSTORMS CAPABLE OF PRODUCING WETTING RAINS ARE POSSIBLE THROUGH THE EVENING. A DRIER AND MORE STABLE AIRMASS IS EXPECTED TO SPREAD ACROSS THE REGION FOR THE MIDDLE TO LATTER PORTION OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...TRAPHAGAN FIRE WEATHER...SEAMAN AVIATION...CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 7:11 PM MDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 711 PM MDT TUE JUL 29 2008 UTZ005-015-310115- GREAT SALT LAKE DESERT AND MOUNTAINS-WEST CENTRAL UTAH- 711 PM MDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND NORTHERN UTAH. .DAY ONE...TONIGHT STRONG WINDS WILL OCCUR ACROSS THE NORTHWEST DESERTS OF UTAH AS A WEATHER DISTURBANCE AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MOVE THROUGH THE REGION. GUSTY WINDS WILL ALSO SPREAD ACROSS THE WASATCH FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRIER AND HOT CONDITIONS ARE EXPECTED WEDNESDAY THROUGH FRIDAY. ONLY ISOLATED THUNDERSTORMS WILL OCCUR ACROSS EASTERN AND SOUTHERN UTAH. MOISTURE MAY RETURN DURING THE WEEKEND WHICH COULD INCREASE THUNDERSTORM COVERAGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Jul 29, 4:54 PM MDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
454 PM MDT TUE JUL 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM NON-TSTM WND GST 10 W KNOLLS 40.73N 113.47W
07/29/2008 M63.00 MPH TOOELE UT MESONET
DUGWAY I-80. PEAK GUSTS 64 MPH.
0440 PM NON-TSTM WND GST 17 ESE GROUSE CR 41.61N 113.59W
07/29/2008 M58.00 MPH BOX ELDER UT MESONET
ROSEBUD RAWS
&&
ATARDYThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:28 PM MDT | Wind Advisory | SLC | 92 min |
Nearby
Red Flag Warnings in Utah, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.